Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 23, NWS Great Falls, MT

December 5, 2008

NWS Great Falls, MT issued this high wind warning at Dec 5, 2008, 4:41 AM MST. It took effect at Dec 5, 2008, 5:00 AM MST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2008, 4:41 AM MST (11:41 UTC)
In effect from
Dec 5, 2008, 5:00 AM MST
Expired
Dec 6, 2008, 1:48 PM MST
In force
33 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 051141
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 AM MST FRI DEC 5 2008

MTZ009-010-014-048-052200-
/O.NEW.KTFX.HW.W.0023.081205T1200Z-081207T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...HELENA...
LINCOLN...CHOTEAU
441 AM MST FRI DEC 5 2008

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST SATURDAY. 

WEST WINDS OF 25 TO 40 MPH ARE LIKELY TODAY. WIND GUSTS TO 80 MPH
ALONG THE ROCKY MOUNTAIN FRONT AND NEAR 60 MPH OVER EASTERN
GLACIER COUNTY ARE LIKELY. OVER CENTRAL AND SOUTHERN LEWIS AND
CLARK COUNTY THESE WINDS SPEEDS ARE LIKELY TO OCCUR MAINLY IN THE
MOUNTAINS AND THROUGH FAVORED MOUNTAIN PASSES. EARLY THIS MORNING
A WIND GUST TO 82 MPH WAS REPORTED SOUTHEAST OF EAST GLACIER. 

WINDS MIGHT DIMINISH LATE THIS AFTERNOON AND EVENING BUT ARE
LIKELY TO INCREASE AGAIN AFTER MIDNIGHT INTO SATURDAY. BY SATURDAY
AGAIN EXPECT WEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 75 TO 80 MPH
ALONG THE ROCKY MOUNTAIN FRONT WITH GUSTS TO 60 MPH OVER EASTERN
GLACIER COUNTY AND ALSO THE MOUNTAINS AND PASSES OF CENTRAL AND
SOUTHERN LEWIS AND CLARK COUNTY.

THESE HIGH WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
VISIBILITIES WILL BE REDUCED WITH NEAR ZERO VISIBILITIES POSSIBLE
AT TIMES THROUGH MOUNTAIN PASSES. TRAVEL COULD BECOME HAZARDOUS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT
IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
5 follow-up statements
000 
WWUS75 KTFX 051729
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 AM MST FRI DEC 5 2008

MTZ009-010-014-048-052300-
/O.CON.KTFX.HW.W.0023.000000T0000Z-081207T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...HELENA...
LINCOLN...CHOTEAU
1029 AM MST FRI DEC 5 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SATURDAY. 

STRONG WINDS WILL CONTINUE OVER THE REGION TODAY...WITH WEST
WINDS OF 25 TO 40 MPH...AND GUSTS NEAR 60 MPH. ISOLATED GUSTS
NEAR 75 MPH ARE POSSIBLE OVER THE NORTHERN ROCKY MOUNTAIN FRONT.
HOWEVER...OVER CENTRAL AND SOUTHERN LEWIS AND CLARK COUNTY THESE
WINDS SPEEDS ARE LIKELY TO OCCUR MAINLY IN THE MOUNTAINS AND
THROUGH FAVORED MOUNTAIN PASSES.

WINDS WILL DIMINISH A BIT LATE THIS AFTERNOON AND EVENING...BUT
ARE EXPECTED TO INCREASE AGAIN AFTER MIDNIGHT INTO SATURDAY.
AGAIN...WEST WINDS OF 25 TO 40 MPH...WITH GUSTS BETWEEN 60 AND
75 MPH ARE EXPECTED.

THESE STRONG WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW...REDUCING VISIBILITIES TO NEAR ZERO AT TIMES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 052025
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
125 PM MST FRI DEC 5 2008

MTZ009-010-014-048-060600-
/O.CON.KTFX.HW.W.0023.000000T0000Z-081207T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...HELENA...
LINCOLN...CHOTEAU
125 PM MST FRI DEC 5 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SATURDAY. 

STRONG WINDS WILL CONTINUE OVER THE REGION TODAY...WITH WEST
WINDS OF 25 TO 40 MPH...AND GUSTS NEAR 60 MPH. ISOLATED GUSTS
NEAR 75 MPH ARE POSSIBLE OVER THE NORTHERN ROCKY MOUNTAIN FRONT.
HOWEVER...OVER CENTRAL AND SOUTHERN LEWIS AND CLARK COUNTY THESE
WINDS SPEEDS ARE LIKELY TO OCCUR MAINLY IN THE MOUNTAINS AND
THROUGH FAVORED MOUNTAIN PASSES.

WINDS WILL DIMINISH FOR A FEW HOURS LATE THIS AFTERNOON AND
EVENING...BUT ARE EXPECTED TO INCREASE AGAIN AFTER MIDNIGHT INTO
SATURDAY. AGAIN...WEST WINDS OF 25 TO 40 MPH...WITH GUSTS BETWEEN
60 AND 75 MPH ARE EXPECTED.

THESE STRONG WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW ON SATURDAY...REDUCING VISIBILITIES TO NEAR ZERO AT TIMES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 060426
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
926 PM MST FRI DEC 5 2008

MTZ009-010-014-048-061300-
/O.CON.KTFX.HW.W.0023.000000T0000Z-081207T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...HELENA...
LINCOLN...CHOTEAU
926 PM MST FRI DEC 5 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SATURDAY. 

STRONG WINDS WILL CONTINUE OVER THE REGION THROUGH SATURDAY WITH
WEST WINDS OF 25 TO 40 MPH...AND GUSTS NEAR 60 MPH. ISOLATED GUSTS
NEAR 75 MPH ARE POSSIBLE OVER THE NORTHERN ROCKY MOUNTAIN
FRONT...HOWEVER OVER CENTRAL AND SOUTHERN LEWIS AND CLARK COUNTY
THESE WINDS SPEEDS ARE LIKELY TO OCCUR MAINLY IN THE MOUNTAINS AND
THROUGH FAVORED MOUNTAIN PASSES.

THESE STRONG WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW
ON SATURDAY...REDUCING VISIBILITIES TO NEAR ZERO AT TIMES AND
CAUSING HAZARDOUS TRAVEL CONDITIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 061151
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 AM MST SAT DEC 6 2008

MTZ009-010-014-048-062200-
/O.CON.KTFX.HW.W.0023.000000T0000Z-081207T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...HELENA...
LINCOLN...CHOTEAU
451 AM MST SAT DEC 6 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

STRONG WINDS WILL CONTINUE OVER THE REGION THROUGH THE DAY WITH
WEST WINDS OF 25 TO 40 MPH...AND GUSTS NEAR 60 MPH. ISOLATED GUSTS
NEAR 75 MPH ARE POSSIBLE OVER THE NORTHERN ROCKY MOUNTAIN
FRONT...HOWEVER OVER CENTRAL AND SOUTHERN LEWIS AND CLARK COUNTY
THESE WINDS SPEEDS ARE LIKELY TO OCCUR MAINLY IN THE MOUNTAINS AND
THROUGH FAVORED MOUNTAIN PASSES.

THESE STRONG WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW
ON SATURDAY...REDUCING VISIBILITIES TO NEAR ZERO AT TIMES AND
CAUSING HAZARDOUS TRAVEL CONDITIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 062048
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MST SAT DEC 6 2008


MTZ009-010-014-048-062200-
/O.CAN.KTFX.HW.W.0023.000000T0000Z-081207T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...HELENA...
LINCOLN...CHOTEAU
148 PM MST SAT DEC 6 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

WINDS ARE NOT EXPECTED TO REACH WARNING CRITERIA. SOME MOUNTAIN
LOCATIONS AND FAVORED PASSES MAY STILL SEE OCCASIONAL GUSTS TO
AROUND 45 TO 50 MPH THIS AFTERNOON AND EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 5, 4:40 AM MST, 1 minute earlier.

Area forecast discussion, Dec 5, 4:40 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 AM MST FRI DEC 5 2008

UPDATED AVIATION SECTION

.DISCUSSION...
TODAY THROUGH SUNDAY...EXPECT RATHER STRONG WEST TO NORTHWEST FLOW
ALOFT OVER THE AREA INTO SUNDAY. THERE WAS CONSIDERABLE HIGH LEVEL
MOISTURE OVER THE AREA EARLY FRIDAY MORNING. EXPECT MOISTURE TO
INCREASE LATER TODAY INTO TONIGHT AND SHOULD SEE SOME SNOW OVER
THE MOUNTAINS BY MIDNIGHT. LATER TONIGHT INTO EARLY SATURDAY LIFT
DEVELOPS AND WITH A MOIST AIRMASS IN PLACE EXPECT AT LEAST A
SLIGHT CHANCE OF PRECIPITATION OVER THE PLAINS AND VALLEYS WITH A
HIGHER THREAT OVER THE MOUNTAINS. MODELS ARE IN PRETTY GOOD
AGREEMENT IN DRYING OUT AT LEAST THE LOW LEVELS FROM THE WEST ON
SATURDAY SO HAVE GONE WITH LOWER POPS FOR THE WESTERN
PLAINS/VALLEYS DURING THE AFTERNOON. SATURDAY NIGHT THERE SHOULD
BE ENOUGH MOISTURE FOR A CHANCE OF SNOW OVER THE MOUNTAINS. THEN
ON SUNDAY A WEATHER SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST.
DOWNSLOPE FOR THE LOWER ELEVATIONS WILL WEAKEN AND THE AIRMASS
WILL BECOME LESS STABLE. SO WILL CONTINUE WITH THE IDEA OF A
SLIGHT CHANCE OF PRECIPITATION FOR THE PLAINS AND VALLEYS WITH
AGAIN A HIGHER THREAT FOR THE MOUNTAINS. IN FACT GOOD LIFT
DEVELOPS OVER THE ROCKY MOUNTAIN FRONT BY AFTERNOON AND HAVE
INCREASED THE CHANCES OF SNOW THERE. WITH THE RATHER STRONG WEST
TO NORTHWEST FLOW ALOFT AND A STABLE AIRMASS ABOVE THE
MOUNTAINS..CONDITIONS FAVOR HIGH WINDS ALONG THE ROCKY MOUNTAIN
FRONT. THIS CONDITION SHOULD LAST INTO SATURDAY NIGHT. ALTHOUGH
WINDS MIGHT DIMINISH BELOW HIGH WIND CRITERIA LATER TODAY INTO
EARLY TONIGHT THEY SHOULD INCREASE LATER TONIGHT INTO SATURDAY. TO
KEEP THINGS SIMPLE DECIDED TO RUN THE HIGH WIND WARNING FROM TODAY
INTO SATURDAY NIGHT. WITH RECENT SNOWFALL WILL ALSO MENTION
BLOWING SNOW ALONG THE ROCKY MOUNTAIN FRONT. BLANK

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS CONTINUE
IN DECENT AGREEMENT THROUGH TUESDAY BUT BECOME WILDLY DIVERGENT BY
WEDNESDAY. THE PERIOD BEGINS WITH MOIST NORTHWEST FLOW ALOFT OVER
THE AREA. SHORT WAVE ENERGY AND AN ASSOCIATED SURFACE TROF OVER THE
AREA WILL BRING A GOOD CHANCE OF SNOW SUNDAY NIGHT AND MONDAY. IT
APPEARS THE BEST CHANCE FOR SNOW WILL LIE IN A BAND FROM CUT
BANK...THROUGH GREAT FALLS AND EAST TO LEWISTOWN. BY TUESDAY THE
MODELS HAVE A LEE SIDE SURFACE TROF DEVELOPING WITH ACCOMPANYING
DOWNSLOPE WINDS RESULTING IN WARMER TEMPERATURES AND GENERALLY DRY
CONDITIONS. CONFIDENCE IN THE FORECAST FOR WEDNESDAY TAKES A
NOSEDIVE AS THE MODELS OFFER DIFFERING SOLUTIONS. THE ECMWF
DEVELOPS SURFACE HIGH PRESSURE OVER SASKATCHEWAN AND PUSHES A
BACKDOOR COLD FRONT ACROSS NORTHEAST MONTANA WHILE THE GFS
MAINTAINS A DOWNSLOPE GRADIENT OVER THE AREA. HAVE GONE WITH A
FORECAST CLOSER TO THE ECMWF AND WILL KEEP SCATTERED POPS ACROSS
THE AREA WEDNESDAY...DROPPING POPS BACK TO ISOLATED OVER THE
PLAINS WEDNESDAY NIGHT. THE 12Z MODEL RUNS LIKELY WILL CLARIFY
THIS SITUATION A LITTLE BETTER. TEMPERATURES WILL BE NEAR SEASONAL
AVERAGES ON MONDAY AND THEN SLIGHTLY ABOVE SEASONAL AVERAGES
THROUGH MIDWEEK.

THURSDAY THROUGH FRIDAY...MODEL DIFFERENCES DURING THIS PERIOD
CONTINUE TO DETRACT FROM FORECAST CONFIDENCE. AS A RESULT...A
COMPROMISE WAS USED INDICATING AN UPPER LEVEL RIDGE OFF THE WEST
COAST...AND A DEEP LOW OVER THE HUDSON BAY WITH A TROUGH EXTENDING
SOUTH INTO THE MIDWEST. THIS PATTERN WOULD BE RESPONSIBLE FOR A
FAIRLY MOIST NORTHWESTERLY FLOW ALOFT OVER THE REGION. A MODIFIED
ARCTIC COLD FRONT FLIRTS WITH OUR NORTHEAST ZONES. A COMBINATION OF
WEAK DISTURBANCES IN THE UPPER LEVEL FLOW...ALONG WITH UPSLOPE OR
OVERRUNNING OVER THE NORTHEAST RESULTS IN A CHANCE OR SLIGHT CHANCE
OF LIGHT SNOW OR A MIXTURE OF LIGHT RAIN OR SNOW AT MOST LOCATIONS.
SNOW WILL BE LIKELY OVER THE NORTHERN CONTINENTAL DIVIDE.
TEMPERATURES BE NEAR SEASONAL AVERAGES OVER THE NORTHEAST...BUT A
LITTLE ABOVE NORMAL ELSEWHERE.  EK

&&

.AVIATION...
UPDATED 1140Z.
STRONG NORTHWEST FLOW ALOFT...ALONG WITH SURFACE LOW PRESSURE MOVING
ACROSS SASKATCHEWAN...IS RESPONSIBLE FOR GUSTY SURFACE WINDS. GUSTY
SURFACE WINDS LIKELY TO CONTINUE THROUGH 00Z. DISTURBANCES IN THE
FLOW ALOFT WILL ALLOW ISOLATED SNOW TO DEVELOP AFTER 00Z. VFR
CONDITIONS PREVAIL WITH AREAS OF MVFR DEVELOPING AFTER 00Z IN THE
VICINITY OF LIGHT SNOW. OCCASIONAL MOUNTAIN OBSCURMENT IS ALSO
POSSIBLE AFTER 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  33  46  31 /  10  10  30  10
CTB  37  33  41  29 /  10  10  20  10
HLN  37  33  42  31 /  10  20  20  10
BZN  37  29  37  27 /  10  20  20  10
WEY  26  19  29  17 /   0  10  20  20
DLN  36  30  39  24 /   0  10  10  10
HVR  34  26  38  26 /  10  10  40  10
LWT  36  30  41  27 /  10  20  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST SATURDAY FOR MTZ009-010-014-
048.

&&

SHORT TERM...BLANK
LONG TERM...EMANUEL/KURDY
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 4, 5:45 AM MST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 AM MST THU DEC 4 2008

MTZ008>015-044>055-051245-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
545 AM MST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.